Texas, 2003

Hail and Damaging Wind in Texas, May 15, 2003

May 15, 2003 · NWS MAF · 2 events in 1 county or zone

An isolated supercell thunderstorm developed rapidly just ahead of a dryline bulge across Scurry County on the 15th. This storm resulted in large hail to the size of nickels and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell thunderstorm developed rapidly just ahead of a dryline bulge across Scurry County on the 15th. This storm resulted in large hail to the size of nickels and severe wind gusts. The storm went on to produce tornadoes as it moved east of the area during the next few hours. This day brought a very active tornado outbreak across parts of Texas, including the Panhandle region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:59 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 15, 1:59 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT THU MAY 15 2003

SFC OBS SHOW DRYLINE JUST W OF KMAF...SLOWLY MIXING E...AND WINDS
STARTING TO VEER.  BIG QUESTION IS HOW FAR DRYLINE WILL MIX E
BEFORE CONVECTIVE INITIATION.  18Z KMAF SOUNDING CAME IN
CONSIDERABLY LESS IMPRESSIVE THAN THE 12Z RUN AND STRONGLY CAPPED
UNDER THICK CS CANOPY...PBL DRYING UP...AND WINDS ARE VEERING.
SFC ANALYSES SHOW BEST CHANCES HAVE MOVED FM NE ZONES THIS MORNING...
TO UP N OF KLBB AS UPPER LVL LOW APPROACHES.  CONSIDERING DRYLINE
PROGRESSION EWD...AND LOW BEING TOO FAR N...WILL MAINTAIN ISOLATED
POPS ONLY IN FAR ERN ZONES...AND KEEP MENTION OF SEVERE.

OTHERWISE...WARM WX TO CONTINUE...ALBEIT A COUPLE OF COOLER DAYS
AFTER THIS SYSTEM PASSES W/ASSOCIATED FROPA FRI MORNING.  THEN
THINGS WARM RIGHT BACK UP AS UPPER LVL MEXICAN RIDGE BUILDS IN.
GFS/EURO ADVERTISING NEXT TROUGH TO SWING THRU THE UPPER CONUS FOR
COOLER TEMPS STARTING LATE MON NIGHT/TUE.  EXTENT OF PBL MSTR
RETURN BY THEN IS IN QUESTION...SO WILL KEEP THINGS DRY ATTM.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF UU 69/89/58/89    -000
CNM UU 64/95/56/93    -000
MRF UU 52/93/53/90    -000
FST UU 62/97/63/94    -000

.MAF...
TX...HIGH WIND WARNING TXZ074-258 UNTIL 16/03Z.  RED FLAG WARNING
     TXZ074-258 UNTIL 16/06Z.
NM...HIGH WIND WARNING NMZ027 UNTIL 16/03Z.  RED FLAG WARNING NMZ027
     UNTIL 16/06Z.

44
Hazardous weather outlook, May 15, 3:40 PM CST, 1 hour 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AROUND SEMINOLE
TO SNYDER AND COLORADO CITY.  WHILE COVERAGE IS EXPECTED TO BE
LIMITED...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
ARE THE PRIMARY SEVERE WEATHER CONCERNS. THE LIKELIHOOD OF SEVERE
THUNDERSTORMS WILL DECREASE LATER THIS EVENING AS THE DRYLINE FINALLY
PUSHES EAST INTO NORTHWEST TEXAS.

STRONG WINDS WILL PERSIST OVER THE GUADALUPE MOUNTAINS...AND A HIGH
WIND WARNING IS IN EFFECT FOR THIS AREA THIS EVENING.

THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES AND WINDY CONDITIONS
FROM SOUTHEASTERN NEW MEXICO SOUTH INTO THE TEXAS BIG BEND WILL
CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. THESE
CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED EAST OF SEMINOLE.

PLEASE REFER TO OUTLOOKS AND DISCUSSIONS ISSUED BY THE STORM
PREDICTION CENTER FOR ADDITIONAL INFORMATION REGARDING THE THREAT
OF SEVERE WEATHER.

PLEASE REFER TO FIRE WEATHER FORECASTS /FNUS54 KMAF/ AND RED FLAG
WARNINGS /WWUS84 KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE IN
MIDLAND FOR ADDITIONAL INFORMATION REGARDING FIRE WEATHER CONCERNS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, May 15, 3:05 PM CST, 2 hours 30 minutes before
TXZ045>048-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT THU MAY 15 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT THURSDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...GAINES AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

GAIL...LAMESA...SEMINOLE AND SNYDER

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, May 15, 5:27 PM CST, 8 minutes before
TXZ047-048-052-053-063-070-160500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT THU MAY 15 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY AND SNYDER

The radar

The Lubbock radar (KLBB), 135 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
May 15, 5:35 PM CST to 5:40 PM CST
Where
Scurry County, Snyder
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
32.717, -100.900

Severe thunderstorm wind gusts were estimated by a trained spotter in Snyder, and then confirmed by the Texas Mesonet site three miles east of Snyder five minutes later.

Hail, Scurry

When
May 15, 5:40 PM CST
Where
Scurry County, 6 mi ENE of Snyder
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.750, -100.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354272, 5354273.